Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 24, NWS Kansas City, MO

June 28, 2007Miami County, Kansas; Cass County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jun 28, 2007, 4:41 PM CDT for Miami County, Kansas; Cass County, Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2007, 4:41 PM CDT (21:41 UTC)
Expired
Jun 28, 2007, 10:30 PM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Miami County, KS, Cass County, MO

The radar

The Pleasant Hill radar (KEAX), 33 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 6:46 PM CDTFLASH FLOOD1 N Osawatomie, KS319ST AND OSAWATOMIE ALONG WITH 303ST AND ROGERS CLOSED DUE TO FLOODING.
Jun 28, 7:18 PM CDTFLASH FLOOD2 E Harrisonville, MOK HWY BETWEEN 240TH AND 245TH ST CLOSED DUE TO WATER ACROSS ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 125 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KEAX 282142
FFWEAX
KSC121-MOC037-290330-
/X.NEW.KEAX.FF.W.0024.070628T2141Z-070629T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
441 PM CDT THU JUN 28 2007

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CASS COUNTY IN WEST CENTRAL MISSOURI
  MIAMI COUNTY IN EAST CENTRAL KANSAS

* UNTIL 1030 PM CDT

* AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. COPIOUS        
  AMOUNTS OF RAIN HAS ALREADY FALLEN ACROSS THE AREA AND             
  ANY ADDITIONAL RAINFALL WILL ONLY ADD TO THE FLOODING PROBLEMS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GARDEN CITY...HARRISONVILLE...LOUISBURG...OSAWATOMIE...PAOLA...
  PECULIAR...PLEASANT HILL...ARCHIE...CLEVELAND...DREXEL...EAST
  LYNNE...FONTANA AND FREEMAN.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PLEASANT HILL.

LAT...LON 3881 9414 3845 9410 3847 9459 3840 9461
      3839 9505 3873 9505 3874 9461

$$

DEROCHE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 4:11 PM CDT, 30 minutes earlier.

Area forecast discussion, Jun 28, 4:11 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
411 PM CDT THU JUN 28 2007

QUASI-STATIONARY UPPER LOW OVER THE SOUTHERN PLAINS WILL BE THE
DOMINATE WEATHER FEATURE THROUGH THE SHORT TERM. JUXTIPOSITION OF
ASSOCIATED SHEAR AXIS IS CAUSING THE GREATEST FORECAST CONCERN...AS
SHEAR AXIS ORIENTATION WILL DICTATE AXIS OF HEAVIER RAINFALL.
SURFACE FRONT HAS PUSHED SOUTH OF FORECAST AREA...WITH WARM SECTOR
CONVECTION BECOMING MORE ACTIVE BASED ON LATEST SATELLITE AND RADAR
TRENDS. EXPECT TO SEE A LULL IN SHOWERS THIS EVENING INTO EARLY
FRIDAY...AS H8 FLOW HAS VEERED AND IS DIRECTING BETTER MOISTURE
SOUTH AND EAST OF FORECAST AREA...HOWEVER AS LLJ BACKS LATE TONIGHT
EXPECT COVERAGE OF SHRA WILL INCREASE. POSITION OF SHEAR AXIS
REMAINS RELATIVELY UNCHANGED THROUGH FRIDAY THUS EXPECT CONTINUATION
OF SHRA ACROSS SOUTHERN PORTION OF FORECAST AREA...WITH ISOLD TSRA
DUE TO MARGINAL INSTABILITY. WITH RENEWAL OF WIDESPREAD SHRA
ACTIVITY LATE TONIGHT INTO FRIDAY...DECIDED TO EXTEND FFA THROUGH
00Z SATURDAY.  SEVERAL AREA RIVERS AND IN FLOOD...AND EVEN THOUGH
ADDITIONAL RAINFALL ONLY WILL ON THE ORDER OF ONE INCH OR LESS...FFA
AREA HAS SEEN ENOUGH RAIN ALREADY THAT ANY ADDITIONAL RAINFALL COULD
ALLOW ALREADY SWOLLEN RIVERS TO RISE AOA BANKFULL AND LEAD TO
INCREASED PONDING ON AREA ROADWAYS.

AS TIME PROGRESSES...FEEL ACTIVITY IN ASSOCIATION WITH UPPER LOW
AND SHEAR AXIS WILL BECOME MORE DIURNALLY DRIVEN AS UPPER LOW TAKES
ON MORE BAROTROPIC TENDENCIES. WITH THAT SAID...USED NAM AS GUIDE
FOR FORECAST EVOLUTION THORUGH THE SHORT TERM AS SREF AND GFS
ENSEMBLES TENDED TO SUPPORT IT SOLUTION OF WEAKENING THE EFFECT OF
UPPER LOW.  LOWERED TEMPERATURES A TAD TOMORROW INTO SATURDAY DUE TO
EXPECTED CLOUD COVER AND EVAPOTRANSPIRATION EFFECT...OTHERWISE ONLY
TWEAKED PREVIOUS FORECAST TEMPERATURES USING COOLER MAV AS GUIDE.

IN THE EXTENDED...H5 RIDGE AXIS WILL DOMINATE WEATHER THROUGH THE
BULK OF THE EXTENDED.  H5 RIDGE BEGINS TO RETROGRADE BY THE MIDDLE
OF THE WEEK...WITH OVERALL H5 PATTERN BECOME MORE AMPLIFIED.  POTENT
VORTMAX DIVING INTO EASTERN CANADA WILL DRAG BOUNDARY INTO AREA LATE
WEDNESDAY OR THURSDAY.  GFS AND GFS ENSEMBLE MEAN TRENDING TOWARD
SLOWER ECMWF SOLUTION OF KEEPING FRONT TO THE NORTH OF FORECAST AREA
UNTIL WEDNESDAY EVENING...THUS DECIDED TO GENERALLY FOLLOW EC
SOLUTION.  IT WILL TAKE A LITTLE TIME FOR SOIL TO DRY OUT FROM
ONGOING RAINS AND GIVEN THAT MEDIUM RANGE MODELS HAVE BEEN
CONSISTENT IN PREDICTING E-SE LOW LEVEL FLOW THROUGH
TUESDAY...DECIDED NOT TO WARM TEMPERATURES UP TOO DRASTICALLY EVEN
WITH BUIDLING H5 HEIGHTS.  THAT BEING SAID...USE HPC/MEX ENSEMBLE AS
GUIDE FOR TEMPERATURES.

SF

&&

.AVIATION...

FOR THE 18Z/28 TAFS...SCT -SHRA WILL CONTINUE TO AFFECT THE KANSAS
CITY METROPOLITAN TERMINAL SITES THROUGH THE AFTERNOON
HOURS...ALTHOUGH MKC WILL HAVE THE BEST SHOT FOR RAIN.  SHARP
CEILING GRADIENT NOTED ON VISIBLE SATELLITE AND OBS...MAINLY ALONG
700MB AXIS STRETCHING ACROSS THE STATE.  WILL STAY WITH PERIOD OF
VFR CIGS THIS AFTERNOON AS AXIS DRIFTS SOUTHWARD.  STRENGTHENING LLJ
WILL PUSH AXIS FURTHER NORTH THIS EVENING...SO LIFT LOWER MVFR
STRATUS DECK BACK NORTHWARD BY 04Z. MAY HAVE THE POTENTIAL FOR IFR
CIGS/VISIBILITIES FRI MORNING ALONG STALLED FRONTAL BOUNDARY
EXPECTED TO DRIFT BACK NORTHWARD.

DUX

&&

EAX WATCHES/WARNINGS/ADVISORIES...

MO...FLASH FLOOD WATCH UNTIL 7 PM FRIDAY FOR MOZ025-MOZ032-MOZ033
-MOZ038-MOZ039-MOZ040-MOZ043-MOZ044-MOZ045-MOZ046-MOZ053-MOZ054.

KS...FLASH FLOOD WATCH UNTIL 7 PM FRIDAY FOR KSZ057-KSZ060.

&&
Hazardous weather outlook, Jun 28, 1:08 PM CDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
108 PM CDT THU JUN 28 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
108 PM CDT THU JUN 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LARGE SWATH OF HEAVY SHOWERS WITH ISOLATED THUNDERSTORMS WILL
CONTINUE OVER THE SOUTHERN PORTIONS OF THE OUTLOOK AREA THROUGH THIS
EVENING. A BRIEF LULL IN ACTIVITY WILL OCCUR THROUGH THE EARLY
MORNING HOURS...WITH ANOTHER ROUND OF SHOWERS AND ISOLATED STORMS
EXPECTED TO DEVELOP DURING THE PRE-DAWN HOURS. SINCE THE ONSET OF THE
RAIN...AT LEAST TWO INCHES OF RAIN HAS FALLEN GENERALLY ALONG AND
SOUTH OF A PAOLA KANSAS...TO LEXINGTON TO MACON MISSOURI LINE...WITH
POCKETS OF RAIN IN EXCESS OF 4 INCHES. ADDITIONAL RAINFALL OF UP TO ONE
INCH WILL BE COMMON GENERALLY ALONG AND SOUTH OF A PAOLA TO BOONVILLE
LINE THROUGH THIS EVENING. EXPECTED RAINFALL WILL COMBINE TO
AGGRAVATE AREA RIVERS ALREADY SWOLLEN BY PREVIOUS RAINFALL...LEADING
TO ADDITIONAL RIVER FLOODING AND ISOLATED FLASH FLOODING OF SMALLER
RIVERS AND STREAMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL LINGER THROUGH
FRIDAY NIGHT PRODUCING ADDITIONAL FLOODING PROBLEMS DUE TO EXCESSIVE RAINFALL.
THE UPPER LEVEL SYSTEM RESPONSIBLE FOR THE RAIN MOVE SOUTH AND EAST
INTO THE ARKANSAS RIVER VALLEY BY SATURDAY AFTERNOON...BRINGING AN
END TO THE HEAVY RAINFALL THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH REPORTS OF VERY
HEAVY RAINFALL AND FLOODING WOULD BE APPRECIATED TODAY.

In the hours before

Local storm report, Jun 28, 2:28 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
228 PM CDT THU JUN 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     FLASH FLOOD      1 W BUTLER              38.26N 94.36W
06/28/2007                   BATES              MO   EMERGENCY MNGR

            HIGH WATER RESCUE MADE 2 MILES SOUTH OF HWY 52 WEST.
            NEARLY 6 FEET OF WATER ACROSS GRAVEL ROAD.

&&

DDEROCHE
Local storm report, Jun 28, 4:38 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
438 PM CDT THU JUN 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     FLASH FLOOD      2 E LA CYGNE            38.35N 94.72W
06/28/2007                   LINN               KS   LAW ENFORCEMENT

            HWY K152 EAST OF LA CYGNE CLOSED DUE TO WATER ACROSS
            ROAD. MANY COUNTY ROADS ALSO CLOSED.

&&

DDEROCHE

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:16 PM CDTFlash Flood WarningEAXLinn6 hr
Jun 28, 1:57 PM CDTFlash Flood WarningEAXBates6 hr

Nearby

Flash Flood Warnings in Kansas, 2007Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.